Texas, 2017

Flood and Damaging Winds in Texas, August 13, 2017

August 13, 2017 · NWS LUB · 4 events in 1 county or zone

Two rounds of strong and severe thunderstorms moved southeast across the southern Texas Panhandle this evening. The first round consisted of a discrete supercell thunderstorm that moved from northern Briscoe County to southwest Hall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Two rounds of strong and severe thunderstorms moved southeast across the southern Texas Panhandle this evening. The first round consisted of a discrete supercell thunderstorm that moved from northern Briscoe County to southwest Hall County. Although this storm exhibited strong rotation with a likelihood of very large hail at times, no ground truth of severe weather was obtained. Immediately on the heels of this supercell, a large line of storms spread southward accompanied by a series of destructive microbursts in far southwest Hall County. Multiple homes, buildings and trees in Turkey sustained moderate to substantial damage from straight line winds determined as high as 120 mph. Following the damaging winds, torrential rains measured as great as 3.06 inches in Turkey led to flash flooding and brief closures area streets and roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 13, 5:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 13, 5:52 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
652 PM CDT Sun Aug 13 2017

.AVIATION...
Biggest concern tonight is potential impacts from convection on
the terminals. KCDS and KPVW appear most likely to experience
storms moving in from the northwest later this evening, though
even KLBB could see a storm this evening. These storms will be
robust with strong outflow winds and heavy rain (and resultant low
visibilities) likely the biggest impacts. Carried TEMPO groups to
address this starting at 03Z at KPVW and 04Z at KCDS. Also
included VCTS in the KLBB TAF, though will amend if a direct storm
impact becomes more likely. Otherwise there is some concern for
sub-VFR stratus development again late tonight with the very moist
atmosphere in place, but the convection may disrupt this and have
not explicitly included it in the TAFS attm. Outside of storm
influences, winds should be rather light with additional (though
perhaps more limited) storm chances Monday afternoon and evening.

&&

.PREV DISCUSSION... /issued 410 PM CDT Sun Aug 13 2017/

DISCUSSION...
Following encores of storms from this evening through midweek,
the overall pattern is favored to trend hotter and drier by late
week as upper ridging re-emerges across the southern Great Plains.

Regional 3 PM surface analysis featured a surface trough extending
from Clovis to Carlsbad and an outflow boundary from about Tulia
southeast to Guthrie. GOES-R derived PWATs ranged from 1.3" near
the surface trough to 2" in the Rolling Plains, which is roughly
120 percent of normal. Visible satellite shows a relative dearth
of boundary layer destabilization over all of the South Plains
where low level lapse rates are a measly 6-7* C/km, but farther
west deeper mixing is underway across the NM plains and we expect
this to expand east in the coming hours. Another area of interest
will be the outflow boundary, particularly in the central Panhandle
where upper diffluence is more apparent in the base of a high
level jet maximum.

Expectation this evening is for two primary areas of storms to
impact our CWA - the first (and probably earliest) from eastern
NM, while the second unfolds over the Panhandle near a stout N-S
instability axis centered near Hereford. Greatest severe threat
involves the latter given the lingering outflow boundary and
potential for storms to acquire rotation near the outflow
boundary. Saving grace for a more defined supercell threat may be
the fact storms congeal by the time they reach our CWA, largely
due to only modest deep layer shear this far south of the
aforementioned upper jet. Still, some severe events appear likely
with heavy rain a good bet considering such rich PWATs. Hail
growth CAPE around 1000 J/kg could breed up to golfball size hail,
while downbursts will certainly be of the wet variety given such
high ELs and LCLs generally under 6000 feet. The largest coverage
of storms may evolve late tonight as a trough (presently in
southern CO) tracks SE across the Panhandle and benefits from a
30 knot LLJ. Storms should wane rapidly behind this wave toward
daybreak.

Largely zonal flow on Monday looks to direct at least one impulse
our way from the Mexican Plateau, particularly by late in the day.
PWATs will be largely similar to today, although a pressure trough
is progged to shift into our western zones by peak heating.
Although mid-level winds become very anemic tomorrow, convective
temps could easily be attained near the surface trough where
SBCAPEs of 2000+ J/kg could foster severe pulse modes. Much better
kinematics develop on Tue as broad troughing emerges to our west
and backs upper winds more SW. This SW component will advect drier
air east and result in the pressure trough assuming more of a
classical dryline structure by mid afternoon - likely across our
western zones given such deep moisture over the CWA. Convection
on Tue and Tue night could certainly be more organized and
sustained given an overall uptick in deep layer shear.

Beyond Tue, SW upper flow may play host to one more disturbance on
Wed before the broader upper trough over the western CONUS
dampens while moving across the Great Plains. GFS ensembles and
the ECMWF are in good agreement that the subtropical high in the
Deep South will redevelop westward by late week across Texas.
Although some lingering moisture could foster lingering storm
chances, we're continue to favor a drier theme from Thu night
through Sat as subsidence and much greater thicknesses look to
shut down additional rain chances. This is also why max temps have
been nudged up to above normal territory from late week into the
weekend - mostly on par with raw MOS data.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Aug 13, 2:51 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
351 PM CDT Sun Aug 13 2017

TXZ021>044-142100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
351 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop and
move east across the outlook area from this evening through the
overnight. Some of these storms may become severe with hail as
large as 2 inches in diameter and wind gusts to 70 mph. Torrential
rain is also likely with some of these storms, which could produce
flooding. The severe threat should diminish after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic storm chances are expected Monday through Wednesday,
mainly from the afternoon through the overnight hours. Some of
these storms could produce heavy rain along with a threat for
severe hail and damaing wind gusts.

In the hours before

Special weather statement, Aug 13, 7:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lubbock TX
806 PM CDT SUN AUG 13 2017

TXZ037-043-140130-
Dickens TX-Kent TX-
806 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT AND SOUTHERN
DICKENS COUNTIES UNTIL 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girard, or 10 miles northwest of Jayton, moving northeast at 10 mph.
An additional strong storm was located near Spur, moving northeast
at 10 mph.

Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.

Locations impacted include...
Spur, Dickens and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.

LAT...LON 3341 10103 3366 10086 3353 10052 3340 10052
      3326 10062
TIME...MOT...LOC 0105Z 203DEG 9KT 3337 10069

23
Special weather statement, Aug 13, 7:29 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
829 PM CDT SUN AUG 13 2017

TXZ037-038-043-140200-
Dickens TX-Kent TX-King TX-
829 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT...DICKENS AND
SOUTHWESTERN KING COUNTIES UNTIL 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, or 12 miles east of Spur, moving northeast at 20 mph.
Additional small but strong storms were located 5 miles northeast of
Spur, 5 miles southwest of Spur and 10 miles southeast of Spur, all
moving northeast at 10 to 20 mph.

Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.

Locations impacted include...
Spur, Dickens and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.

LAT...LON 3341 10102 3379 10079 3355 10035 3340 10050
      3340 10052 3338 10052 3326 10063
TIME...MOT...LOC 0127Z 214DEG 15KT 3345 10064

23
Special weather statement, Aug 13, 7:40 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Lubbock TX
840 PM CDT SUN AUG 13 2017

TXZ042-140215-
Garza TX-
840 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARZA COUNTY UNTIL
915 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Justiceburg, or 7 miles northwest of Lake Alan Henry, moving east at
5 mph.

Dime size hail, frequent cloud to ground lightning and wind gusts up
to 50 mph will be possible with this storm.

Locations impacted include...
Lake Alan Henry and Justiceburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 10130 3328 10108 3319 10104 3301 10104
      3298 10122
TIME...MOT...LOC 0140Z 247DEG 4KT 3311 10117

23
Special weather statement, Aug 13, 8:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
905 PM CDT SUN AUG 13 2017

TXZ031-032-037-038-140230-
Dickens TX-Motley TX-King TX-Cottle TX-
905 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKENS...
NORTHWESTERN KING...SOUTHEASTERN MOTLEY AND SOUTHWESTERN COTTLE
COUNTIES UNTIL 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Guthrie, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guthrie, Finney, Grow, Delwin and Dumont.

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.

LAT...LON 3344 10049 3365 10083 3403 10058 3374 10011
TIME...MOT...LOC 0204Z 222DEG 22KT 3365 10049

23
Special weather statement, Aug 13, 8:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lubbock TX
909 PM CDT SUN AUG 13 2017

TXZ021>024-140230-
Briscoe TX-Swisher TX-Parmer TX-Castro TX-
909 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER...CASTRO...
SWISHER AND NORTHERN BRISCOE COUNTIES UNTIL 930 PM CDT...

At 906 PM CDT, Doppler radar was tracking a line of strong
thunderstorm outflow winds moving south through the far southern
Texas Panhandle.

Wind gusts up to 50 mph will be possible along and behind this
boundary. Thunderstorms with frequent lightning,heavy rain and
possible hail and severe wind gusts will follow shortly behind this
boundary.

Locations impacted include...
Tulia, Dimmitt, Friona, Silverton, Caprock Canyon State Park, Happy,
Summerfield, Easter, Mackenzie Reservoir, Black and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3475 10127 3444 10106 3444 10283 3475 10272
TIME...MOT...LOC 0206Z 338DEG 36KT 3468 10175
Special weather statement, Aug 13, 8:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
930 PM CDT SUN AUG 13 2017

TXZ021>024-140300-
Briscoe TX-Swisher TX-Parmer TX-Castro TX-
930 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR PARMER...CASTRO...SWISHER AND
WESTERN BRISCOE COUNTIES UNTIL 1000 PM CDT...

At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Mackenzie Reservoir to near
Rhea. Movement was south at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tulia, Dimmitt, Friona, Hart, Silverton, Bovina, Farwell, Kress,
Happy, Summerfield, Lazbuddie, Easter, Mackenzie Reservoir, Black,
Rhea and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3475 10144 3431 10117 3431 10304 3475 10304
TIME...MOT...LOC 0229Z 351DEG 24KT 3468 10143 3473 10296

The radar

The Lubbock radar (KLBB), 118 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hall

When
August 13, 8:30 PM CST to 8:45 PM CST
Where
Hall County, 0.79 mi W of Turkey to 1.03 mi SW of Turkey
Measured
104 kt (120 mph) estimated gust
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
34.398, -100.894

For approximately 15 minutes, a barrage of northerly winds of 60 mph to as great as 120 mph inflicted heavy damage in the city of Turkey, located in far southwest Hall County. NWS Lubbock meteorologists conducted a ground and aerial damage survey at Turkey the following afternoon. All available evidence including radar, damage patterns, eyewitness accounts, and most notably a 15-minute duration of high winds indicated that a series of wet microbursts moved from north to south across Turkey. Several homes and businesses suffered damage, most notably the Turkey Compress which was totally destroyed. At least two homes suffered major damage and were deemed uninhabitable. Numerous large trees and power poles were snapped, building and car windows broken, garage doors collapsed, and other extensive damage occurred to car ports and canopies. Power in the city was not restored until nearly 12 hours later. Despite a large amount of airborne debris that affected the city, no fatalities or injuries occurred. Peak wind speeds were estimated to be in the 100-120 mph range based on the degree of damage. It is important to note that the most severely damaged structures were particularly old and not well maintained, including one home built in 1927. Homes that suffered roof damage or even broken windows also sustained extensive water damage from torrential rains that followed the series of microbursts.

Thunderstorm Wind, Hall

When
August 13, 8:40 PM CST to 8:50 PM CST
Where
Hall County, 1.33 mi WSW of Turkey
Measured
59 kt (68 mph) estimated gust
Reported by
Mesonet
Coordinates
34.390, -100.900

Severe winds of 58 mph to 68 mph were measured for 10 consecutive minutes by a Texas Tech University West Texas mesonet southwest of Turkey.

Heavy Rain, Hall

When
August 13, 8:45 PM CST to 11:59 PM CST
Where
Hall County, 0.82 mi SW of Turkey
Reported by
COOP Observer
Coordinates
34.392, -100.891

Torrential rain of 3.02 inches was measured by a NWS Cooperative Observer at the Valley Peanut Growers in Turkey.

Flood, Hall

When
August 13, 8:53 PM CST to 11:00 PM CST
Where
Hall County, 1.25 mi W of Turkey to 1.52 mi W of Turkey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.397, -100.902

Law enforcement reported flash flooding in Turkey, TX, primarily along State Highway 86.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707483, 707482, 707484, 707481.